Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Quitting Betaseron injections
    avatar
    luvboxing1 posted:
    I have been on Betaseron for several years. Number one the cost is way too high. Number two I am just tired of doing the injections. I have been off the injections for about six weeks now. Nothing has changed that I can notice. Can someone tell me if this is dangerous? I certainly do not want to jeopardize my health. Thank you.
    Reply
     
    avatar
    AuntyTess responded:
    I don't know if it is dangerous, you will have to speak to your doctor. I used to take AVONEX and stopped taking it end of August last year. I had an appointment with my Neuro in November and he suggested I go onto a trial which was due to start in January. The trial kept getting pushed back and back. I went on Tysabri last month, because I am aware it is a silent disease and also I felt my health had taken a turn for the worse. I think I recall that a couple of months wouldn't do any harm, but these drugs, extortionately priced as they are, do seem to stabilize the condition. I urge you to see your Doctor to discuss alternative medication. Let me know how you get on.

    Tess
     
    avatar
    Neil S Lava, MD responded:
    I think it would be best to talk with your neurologist about this. If you stop injecting you will eventually loose the protection of the medication (it can take a few months). Once the effect has worn off, your immune system will go back to it's previous level of activity and you will be at risk for further exacerbations (and new MRI lesions).
    There are other medications to choose form, so give your neurologist a call and start the discussion.
     
    avatar
    yellowtempaleflower responded:
    My husband is diagnosed with ms and he too is on Betaseron. and i agree with u it far too expensive.Its so expensive that we cant follow up the dose as the doc recommends . my thoughts even are to stop..Me too want an answer .....
     
    avatar
    swampster1952 replied to yellowtempaleflower's response:
    Hello yellow flower,

    As Dr. Lava and Tess said, the damage that the MS may do while not being treated is something to be concerned with.

    Please do reconsider carefully your choice to stop treatment.

    Dave
     
    avatar
    ddhg63 replied to swampster1952's response:
    I have been on a reduced dose of BetaSeron (due to concerning drop of white count) since '98. After trying all other available tx, returning to the lower BetaSeron dose has been very effective at controlling the progression of my rrms, and the white count is still low but tolerable. My neuro calls me a 'super responder.' I have required hospitalization for relapse once since '99.

    With the autoject, administering the injections is simplified. My husband helps out when it's time to rotate to a site I can't easily reach. The process does get a bit old with the occasional absess and all, but I choose to do this rather than return to my proir functioning of relapsing and requiring hospitilation every 90 days.

    The expense is incredible, and I'm among the blessed to have insurance that covers it. There was a time I did not, nowever, and through The BetaSeron Foundation, I was able to get it for less than $50/mo. Let me know if you need their # and contact info. They may be able to provide you with financial asst to continue BetaSeron.

    Best to you ~ ddhg
     
    avatar
    lindad629 replied to yellowtempaleflower's response:
    I was d/x in March 2010 with MS and my doctor put me on Extavia - it is a betaseron. My insurance company didn't cover it and It is made by Novartis and they have a patient assistance program that you can apply for. They OK'd me and I receive the medication monthly for free. Most of the drug companies have the same kind of programs. Extavia was approved in August 2009 by the FDA and my doctor said it was a generic for the other beta's but the nurse that came over from Novartis to train me for the injections said it wasn't a generic. In any event, if the cost is too much for you try to go through the PAP. I am starting Ampyra next Tuesday evening and hope it works.
     
    avatar
    esolteacher replied to Neil S Lava, MD's response:
    Dr. Lava, I am a former patient of yours and wanted to thank you for your help. I now, go to dr. thrower and I am taking Betaseron instead of Copaxane. The medecine does not hurt at all, which I am thankful. I progessivefully gettting worst and know the doc thinks that I am in the progressive stage. My bladder problems are much worst. Weakness, balance, and muscle weakness are much worst. I am wxtremely unbalanced and must use a cane or a wheelchair all the time. My fatigue is extreme to the point that as of know I can not tolerate theraoies. My Vitamin D blood level as well as vitamin B were love and I now tke shots and pills for that. I am still taking gapapent, wellbutrin. i also take cymbalta, nuvigil, Naprelan.as well as the other meds you perscribed to me
    except ritalin. hopefully, I will improve very soon. I hope you are doing well. I have had 3 more crying spells with no emotional feelings attached as well as 2 laughing spells. These are quiet scarey. Just wanted to update you and tell you that I really enjoyed you as my Doctor. Thanks, Elaine Henslee/5/31/54
     
    avatar
    jpaulsib responded:
    It is not dangerous,but you should be on therapy to stop you from having an exsaserbation. When I changed from Copaxin to Avonex once weely injection there was a 3 month waiting periond. My Nuero put me on thereay that following week. I will admit I felt the disease come back,it was hoirrible. That could happen to you at anytime,MS never leaves your body. If you dont feel anything doesn't mean that nothing is going on ..something to keep in mind?
    JP
     
    avatar
    ovais88 replied to ddhg63's response:
    an from pakistan. ms patient. can i get it here.the concession.help me out. my email is ovais88@gmail.com.


    thanxx
     
    avatar
    hackwriter replied to ovais88's response:
    Deaer ovais88,

    The link below is a blog that mentions Betaseron in Pakistan. According to this blog, Bayer, the drug company that manufactures Betaseron, provides the drug to MS patients in Pakistan. The Pakistan info is about 10 paragraphs down in that blog:

    http://blogs.tribune.com.pk/story/10018/living-with-multiple-sclerosis/

    And here is the link to the FB support group for Pakistanis living with MS:
    https://www.facebook.com/groups/178367175668/

    Hope this helps.

    Kim
     
    avatar
    mallidalli replied to Neil S Lava, MD's response:
    Dr. Lava, I just turned 57 yrs old in February and when I saw my neurologist he said that since MS does not affect people in my age group he saw no reason for me to continue the beta seron injections. I stopped them March 6th. I am beginning to feel weaker in many respects but stronger in others. I, too, know that this is a silent disease...I do not want to regress to not being able to walk again...yet the neurologist said to stop...should I continue anyway or wait until there is a full blown exacerbation and then go back on it? The Betaseron has worked so well for me.
     
    avatar
    mallidalli replied to yellowtempaleflower's response:
    I am on a limited income. If you call the Beta Nurse they will hook you up with the financial dept. and I got mine for $45 a month.
     
    avatar
    Rory26312 replied to mallidalli's response:
    hi mallidalli

    My first instinct is to tell you to stick with the betasoren and I would question any doctor that says MS does not effect a specific age group.

    You should but this up as a new disscussion on thurs as Dr. Lave usually checks us out on fridays and put his name in the subject line.

    Rory.
     
    avatar
    ms2012 replied to yellowtempaleflower's response:
    Please run a search on Terry Wahls, MD on TEDx. She is a physician with MS and has had a remarkable improvement with diet. It is not easy, but it could be life changing. I encourage you to watch and then get her book. I am reading it now and am willing to start making changes immediately. I literally just started reading it this weekend.


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    the walking drug, ampyra
    was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
    Was this Helpful?
    52 of 63 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.